Texas, 2009

Heavy Rain in Texas, July 22, 2009

July 22, 2009 · NWS LUB · 1 event in 1 county or zone

A widespread rain event occurred on the 22nd as the remnants of a mesoscale convective complex slowly translated eastward over the west Texas South Plains. Rainfall totals in the one to two inch range were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A widespread rain event occurred on the 22nd as the remnants of a mesoscale convective complex slowly translated eastward over the west Texas South Plains. Rainfall totals in the one to two inch range were common. Reports of minor flooding were minimal, but at least one road closure was reportedly due to ponding water over the intersection of 13th Street and West Avenue in Levelland (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 22, 8:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 22, 8:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
944 AM CDT WED JUL 22 2009

.UPDATE...
HAVE MADE A FEW MINOR ADJUSTMENTS TO THE GRIDS FOR THE REMAINDER
OF THIS MORNING BASED ON SAT/RADAR TRENDS. THE MCS ACROSS THE
WESTERN SOUTH PLAINS /CENTER OF CIRCULATION ROUGHLY IN NRN LEA
COUNTY NEW MEXICO/ IS MOVING VERY SLOWLY TO THE SE...INDICATING A
POTENTIAL FOR HEAVY RAINFALL. HOWEVER...IR SAT SHOWS CLOUD-TOP
WARMING PAST HOUR AND RAINFALL RATES UNDER THE HEAVIEST CORES AS
INDICATED BY THE WEST TEXAS MESONET SITE AT DENVER CITY ARE ABOUT
AN INCH PER HOUR...AND THESE ARE CONFINED TO A RATHER THIN LINE
MOVING EASTWARD ACROSS THE SRN SPLNS. THROUGH 12 NOON...IT APPEARS
THAT LOCATIONS ACROSS YOAKUM...TERRY AND POSSIBLY LYNN COUNTIES
HAVE THE BEST POTENTIAL FOR RECEIVING ABOUT AN INCH TO TWO INCHES
OF ADDITIONAL RAINFALL WHICH COULD CAUSE SOME LOCALIZED FLOODING
PROBLEMS DEPENDING ON THE INTENSITY OF THE RAINFALL. WILL CONTINUE
TO MONITOR BUT AT THIS TIME DO NOT EXPECT ANYTHING MORE SIGNIFICANT
THAN FLOOD ADVISORY-TYPE CONDITIONS FOR POTENTIAL TROUBLE SPOTS...
ALONG US-380 FOR EXAMPLE.

AS FOR TEMPERATURES...HAVE NUDGED HIGHS DOWN SLIGHTLY FOR TODAY AS
EXPECT THAT THE THICK CLOUD SHIELD WILL BE SLOW TO DISSIPATE. ALSO
STILL EXPECTED A FAIRLY QUITE LATE AFTERNOON AND EVENING AS
ATMOSPHERE STILL BE FAIRLY STABILIZED BEHIND THE MCS. EXCEPTION
WILL BE ACROSS THE SW ZONES WHERE LOW-LVL CONVERGENCE/LIFT MAY
CONTINUE NORTH OF BROAD FRONTAL ZONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        81  61  88  63  96 /  60  30  20  10  10
TULIA         82  62  85  63  95 /  40  30  20  10  10
PLAINVIEW     81  62  84  64  94 /  40  30  20  10  10
LEVELLAND     80  63  85  66  96 /  70  40  30  10  10
LUBBOCK       81  64  85  66  95 /  50  40  30  10  10
DENVER CITY   79  63  87  66  96 /  90  50  30  10  10
BROWNFIELD    80  63  85  66  95 /  80  50  30  10  10
CHILDRESS     87  66  91  67  98 /  30  20  20  10  10
SPUR          86  66  87  68  97 /  40  40  30  10  10
ASPERMONT     87  67  89  68  97 /  40  40  30  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 22, 3:37 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
437 AM CDT WED JUL 22 2009

TXZ021>044-230945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
437 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE
WESTERN AND PERHAPS THE CENTRAL SOUTH PLAINS TODAY BRINGING HEAVY
RAIN AND EXCESSIVE STORM RUNOFF TO A FEW AREAS. A FEW STRONGER
STORMS MAINLY IN THE SOUTHWESTERN SOUTH PLAINS COULD CONTAIN LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WITH THE POSSIBILITY OF SEVERE HAIL AND WINDS MAY
BE POSSIBLE SATURDAY AND SUNDAY EVENING INTO THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...
THE LIKELIHOOD FOR SPOTTER ACTIVATION WILL BE LOW SINCE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hockley

When
July 22, 9:00 AM CST to 12:00 PM CST
Where
Hockley County, Levelland
Reported by
Newspaper
Coordinates
33.580, -102.370

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187122.